Nebraska, 2017

Hail in Nebraska, September 19, 2017

September 19, 2017 · NWS LBF · 2 events in 1 county or zone

An Isolated Thunderstorm developed along a cold front. The storm became severe but quickly moved northeast into South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An Isolated Thunderstorm developed along a cold front. The storm became severe but quickly moved northeast into South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 19, 5:44 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 19, 5:44 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
644 PM CDT Tue Sep 19 2017

.SYNOPSIS...
Issued at 212 PM CDT Tue Sep 19 2017

Pattern remains in transition with weak ridge through the lower
Mississippi Valley and weak ridging into the Great Lakes and Jose
underneath off the coast of Long Island. Broad trough from the
Pacific Northwest into the Dakotas from upper low over central
Canada.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 212 PM CDT Tue Sep 19 2017

Models seem to be in fair agreement this afternoon pushing a
disturbance into the Dakotas over night just barely grazing
northern Zones. Surface trough axis lies from Phillip South
Dakota through the Nebraska Panhandle to Scottsbluff. Closer you
get to the trough axis the lighter the winds. Dense cirrus lying
across all of western Nebraska has inhibited the solar insolation
and inversion is holding low level moisture across the area. See
fire weather discussion below. Lows tonight in the 30s northwest
and the 40s to around 50 elsewhere. Highs on Wednesday only in the
70s as cooler air filters in behind a dry cool front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 212 PM CDT Tue Sep 19 2017

Long term solutions have some problems with timing of waves but
the transition continues. Wednesday cooler with highs in the 70s
and mainly clear skies behind the cold front. Thursday warmer
with winds becoming southerly and a warm front moving across
western Nebraska. Upper trough makes a big push Thursday night
into Friday with cooler moving across the northern plains. Gulf
opens during the day on Friday with good moisture return into the
central plains. PWATS increase to around 2 standard deviations
above for the season. Concerns for heavy rain through the weekend.
Temperatures trending downward Friday through Sunday 60s and 70s
Friday and the 50 and 60s on Sunday. Temperatures to rebound some
on Monday as upper low shears across the Dakotas. 2 to 4 inches
of rain possible across western Nebraska through the weekend with
the greater amounts east of a Valentine to North Platte line.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 615 PM CDT Tue Sep 19 2017

Latest surface plot shows a cold front advancing eastward across
far western NE and currently lies from near Kilgore to Arthur to
Lewellen. Winds behind the cold front will shift to the northwest
with gusts increasing up to 45 mph at times. Current thinking is
as the front advances winds behind will lessen to some extent with
strongest winds expected more so in the eastern Panhandle,
northwest NEB, and the western Sandhills. Elsewhere, gusts up to
35 mph can be expected with the frontal passage.

Otherwise, VFR and dry conditions expected to prevail through the
TAF package. However, in extreme north central NEB slight chances
remain for thunderstorm this evening. Winds shift tomorrow as
high pressure fills in and evolves east across the Central Plains
with winds shifting from westerly during the morning hours to
southerly by mid-late afternoon.

&&

.FIRE WEATHER...
Issued at 212 PM CDT Tue Sep 19 2017

Will let red flag warning go with zone issuance this afternoon.
Front is slower with winds just now entering northwest Nebraska.
Dense cloud cover today has held back the insolation. Rhs have not
fully mixed out and won't till the front rolls through. Some areas
may briefly fall into categories as the front moves across and
mixes things out. Minimum relative humidity will fall to around 15
percent over western Nebraska Wednesday and Thursday but the winds
are not expected to be there to get critical conditions.

&&

.HYDROLOGY...
Issued at 212 PM CDT Tue Sep 19 2017

High river levels will continue along the North Platte River at
Lewellen due to releases in Wyoming.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...ET
FIRE WEATHER...Power
HYDROLOGY...Power
Hazardous weather outlook, Sep 19, 4:03 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
503 PM CDT Tue Sep 19 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-202215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
503 PM CDT Tue Sep 19 2017 /403 PM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A strong thunderstorm is possible this evening across Boyd
county, however most of the stronger storms should remain north
of the area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A nearly stationary front will result in periods of moderate to
heavy rainfall Friday evening through Sunday. Thunderstorms with
areas of heavy rainfall are possible during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

TAYLOR

The radar

The North Platte radar (KLNX), 133 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Keya Paha

When
September 19, 7:50 PM CST
Where
Keya Paha County, 0.86 mi NE of Burton
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -99.590

Hail, Keya Paha

When
September 19, 8:02 PM CST
Where
Keya Paha County, 3.03 mi W of Mills
Measured
1.75 in hail
Reported by
Public
Coordinates
42.970, -99.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723183, 723184.